MAUDE Adverse Event Report: STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED

STRYKER SUSTAINABILITY SOLUTIONS LAKELAND; SCALPEL, ULTRASONIC, REPROCESSED
Model Number FCS9
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930)
Date of Event 12/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned to stryker sustainability solutions for evaluation.It was stated the device was discarded at the user facility.As the device was not returned for evaluation, inspection/testing was unable to be performed.A review of the dhr could not be performed as the lot number and/or serial number was not reported.All stryker sustainability solutions reprocessed devices are sold as sterile and are validated to a minimum sterility assurance level in accordance to applicable iso standards.When the sterile barrier of any device is opened, the sterility of that device becomes a function of handling and surgical technique and is beyond the control of stryker sustainability solutions.Therefore, the most likely root causes are device mishandling during preparation prior to procedure causing contamination of non-biological particles/debris on the device and/or non-sterile techniques used.The instructions for use (ifu) state: warnings and precautions: - the use of these instruments requires a thorough understanding of the techniques and principles of laser, electrosurgical, and ultrasonic procedures.Inappropriate use may result in shock and burn hazards to both patient and medical personnel or damage to the device or other medical instruments.Check and ensure electrical insulation or grounding is not compromised.Do not immerse instruments in liquid unless it is designed and stated.- high temperatures at the distal end of the shaft can occur due to blood and tissue buildup between the blade and shaft.Remove any visible tissue to prevent burn injury.- avoid incidental and prolonged activation against solid surfaces (such as bone), which may result in blade heating and/or blade failure.- when the instrument blade is activated the blade tip is active and will cut and coagulate tissue.Care must be taken to avoid unintentional contact between the blade surfaces and surrounding tissues.-verify hemostasis after withdrawing instrument.If bleeding is still observed, employ appropriate techniques to achieve hemostasis.Assembly: - remove the instrument from the package and place it in a sterile work area using aseptic technique.Should the device become available for return, the investigation will be reopened.The reported event will continue to be monitored through post-market surveillance.(b)(4).
 
Event or Problem Description
It was reported that a harmonic focus was used during a hemithyroidectomy.The initial procedure was completed successfully and upon discharge the patient was not prescribed antibiotics.Five days post-procedure the patient developed an infection and was admitted with a large abscess at the surgical site which required immediate incision and drainage.The patient spent time intubated in critical care and experienced jaw problems that she relates to being intubated for several days.There was no permanent impairment or damage reported and the patient's medical condition has since improved.

Brand Name
NA
Common Device Name
SCALPEL, ULTRASONIC, REPROCESSED
Manufacturer (Section D)
STRYKER SUSTAINABILITY SOLUTIONS LAKELAND
5307 great oak drive
lakeland FL 33815
MDR Report Key6351295
Report Number0001056128-2017-00039
Device Sequence Number16150980
Product Code NLQ
UDI-Device Identifier00885825016012
UDI-Public(01)00885825016012
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K100537
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 02/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFCS9
Device Catalogue NumberFCS9RR
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2017
Initial Report FDA Received Date02/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient Age49 YR